Utah, 2023Wildfire in Utah, July 10 to 12, 2023
July 10 to 12, 2023 · NWS GJT · 1 event in 1 county or zone
A rollover accident sparked a wildfire along Interstate 70 in eastern Utah, east of Cisco.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rollover accident sparked a wildfire along Interstate 70 in eastern Utah, east of Cisco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 10:38 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 10, 10:38 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Mon Jul 10 2023
.SHORT TERM...(Today through Tuesday)
Issued at 405 AM MDT Mon Jul 10 2023
Scattered showers with embedded thunderstorms are blossoming early
this morning across northeast Utah ahead of this rather robust
shortwave moving through the Great Basin. There are some isolated
thunderstorms also across the central portions of the CWA,
particularly Montrose to Paonia. Plenty of lift is indicated in
the Potential Vorticity (PVU) fields, mainly across northeast Utah
and northwest Colorado this morning, transitioning towards the
central and southern portions of western Colorado by late this
morning into the afternoon. This is also evident when looking at
low and mid level water vapor imagery that depicts this convection
well. In addition, lapse rates steepen to 9C/km this morning into
the afternoon with a bit of mid level convergence along this
shortwave axis. This is a quick moving wave but it is packing a
punch as it tracks across with enough instability and lift to
allow for early morning convection and thunderstorms. The axis of
this shortwave is already projected to be on the Front Range by
late afternoon, so expect an early downturn in convective activity
after 00Z (6 pm MDT). There is also a subtle 50 kt jet streak
associated with this shortwave that seems to generate the best
lift this morning. Gusty outflow winds and lightning appear the
main concerns with this convection, favoring northeast Utah and
northwest Colorado this morning and transitioning to the central
and southern portions of western Colorado late this morning into
the afternoon. By this afternoon, we could have some gusty west
winds on the backside of this shortwave which could result in some
localized critical fire weather conditions. Overall though, winds
today look marginal with localized critical fire weather
conditions and winds lessening in intensity by early evening as
the shortwave exits and convection favors areas east of the divide
by this point in time. Very dry air is evident on the low and mid
level water vapor imagery pushing across SoCal into southern
Nevada, which looks to move in behind this shortwave allowing for
the quick downturn in convection by early evening.
There were some questions as to how much shower activity would
occur this morning into the afternoon with this shortwave, given
the NBM and most blended guidance was continuing to underplay the
potential for showers and convection with very low PoPs. However,
the dynamics and instability present would seem to indicate that
the likelihood of PoPs was higher than the blends would have you
believe as evidenced by what is currently happening. Increased
PoPs quite a bit like the previous couple of shifts by using 90th
percentile as a starting point and blending in with some of the
downscale NAM and hi-res WRF models that seemed to be at least
picking up on something in order to help boost coverage of PoPs
and storm chances across the area this morning into the
afternoon.
By Tuesday, the flow will turn more zonal as the ridge flattens
and the stronger jet remains north of the CWA across the
Idaho and Wyoming. Conditions will continue to be hot and dry with
the north potentially feeling the effects of the upper level jet
as deeper mixing is possible up here with a bit breezier winds.
Across the south, a little elevated moisture moves across
southwest Colorado which some hi res models are picking up on
isolated convection Tuesday afternoon over the San Juans. Still
looks like gusty outflow winds and lightning the primary concerns.
Overall though, breezy at times but winds still appear marginal
and not widespread enough to warrant any fire weather highlights
at this moment. Localized critical fire weather conditions are
still possible, favoring the north due to the closer proximity to
the stronger jet.
Temperatures today will be slightly cooler than yesterday given
the increased cloud cover and storm activity associated with the
passing shortwave, although still hot and above normal. In fact
this cloud cover is resulting in very mild low temperatures this
morning compared to previous nights. Tuesday will see highs creep
back up a few degrees, with near triple digit heat in the Grand
Valley and low triple digits across the lower desert valleys of
east-central Utah and southeast Utah.
.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM MDT Mon Jul 10 2023
Most areas will continue to experience hot and dry conditions
during the extended period. From Tuesday night through Thursday
high pressure will be centered to the south largely hindering
moisture advection into the area. However, models do hint at
thunderstorms developing over northern Arizona and northwest New
Mexico underneath the dome of high pressure. Latest model
solutions suggested outflow winds from this activity will raise
low level moisture levels over southwest Colorado which may lead
to isolated thunderstorms over the San Juan Mountains during the
afternoon/evening Wednesday and Thursday. Thereafter, an
anomalously deep low pressure system over central Canada is
progged to move to the Great Lakes region causing the high to the
south to retrograde westward. This pattern shift is expected to
cause flow aloft to shift to the northwest bringing drying to the
south. Consequently, showers and thunderstorm chances this weekend
become unlikely. Deep afternoon mixing will continue to generate
just enough wind during peak heating to raise wildland fire
concerns throughout the period as temperatures are expected to
run several degrees above normal while minimum relative humidity
runs in the single digits and lower teens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1138 AM MDT Mon Jul 10 2023
Isolated showers and thunderstorms continue to form mainly over
the southern and central Colorado mountains with KTEX the most
probable airfield to see a passing storm through 20Z. Impacts
could be gusts to 30 mph but this a low probability. Gust to 25
mph will become more widespread this afternoon with heating of
the day in the wake of system moving across Colorado. Otherwise
VFR conditions will hold over the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...NL
AVIATION...GJT
Hazardous weather outlook, Jul 10, 3:20 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MDT Mon Jul 10 2023
COZ001>014-017>023-UTZ022>025-027>029-111030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MDT Mon Jul 10 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will favor northeast Utah and
northwest Colorado this morning, transitioning to the central and
southern portions of western Colorado by late morning into the
afternoon. Strong outflow winds to 50 mph are possible with these
storms along with potential fire starts. Thunderstorm activity is
expected to come to an end by late afternoon and early evening
prior to sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Hot and dry conditions will persist through the week with the
potential for breezy afternoon winds and at least localized
critical fire weather conditions each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Grand Flat and Arches
- When
- July 10, 11:55 AM MST to July 12, 11:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Property damage
- $300,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The I-70 MM217 Fire began in mid July due to a spark from a rollover accident along the interstate. The accident occurred east of Cisco near the Colorado/Utah border. It grew to 1,802 acres before being contained a couple of days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Iowa, July 10, 2023$953,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Flash Flooding in Georgia, July 10, 2023$70,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
- Excessive Heat in Texas, July 10 to 28, 202323 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101961.